Heavy Rain, Lehigh
- When
- September 2, 7:00 AM EST to 5:00 PM EST
- Where
- Lehigh County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.613, -75.592 (the zone’s center; the record gives no point)
The combination of the remnants of Tropical Storm Ernnesto and a large high pressure system over eastern Canada produced heavy rain and winds over the Lehigh Valley. Rain moved into the area during the afternoon on the 1st and did not exit until the early evening on the 2nd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of the remnants of Tropical Storm Ernnesto and a large high pressure system over eastern Canada produced heavy rain and winds over the Lehigh Valley. Rain moved into the area during the afternoon on the 1st and did not exit until the early evening on the 2nd. The heaviest rain fell during the daytime hours on the 2nd. Storm totals averaged one to two inches. The heavy rain produced poor drainage flooding. In addition to the heavy rain, persistent east to northeast winds caused tree damage as the heavy rain loosened the root support and weighed down limbs. The strongest winds occurred early on the 2nd. About 60,000 homes and businesses lost power in the Lehigh Valley, most had powered restored by the evening of the 2nd. Actual storm totals included 1.86 inches at both the Lehigh Valley international Airport (Lehigh County) and Walnutport (Northampton County) and 1.67 inches in Slatington (Lehigh County). The peak wind gust at the Lehigh Valley International Airport was 33 mph.The low pressure system that was Ernesto moved slowly north from around Petersburg, Virginia at 5 p.m. EDT on the 1st, to near Fredericksburg, Virginia at 11 p.m. EDT on the 1st, passed close to Washington D.C. at 5 a.m. EDT on the 2nd, near Hagerstown, Maryland at 8 a.m. EDT on the 2nd, near Altoona, Pennsylvania at 2 p.m. EDT on the 2nd and accelerated northward and was just southeast of Buffalo, New York at 2 a.m. EDT on the 3rd. Of greater importance, was a strong high pressure system (greater than 1032 millibars) that remained over southeastern Canada and maintained the pressure gradient (difference) between it and the remnant low of Ernesto.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 2, 3:48 AM EST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 AM EDT SAT SEP 2 2006
.SHORT TERM /TODAY THROUGH MONDAY/...
THE MAIN FOCUS OF THE FORECAST REMAINS TO BE THE REMNANTS OF
ERNESTO AND HOW THEY ARE AFFECTING OUR AREA. WHAT IS LEFT OF
ERNESTO IS LOCATED JUST WEST OF THE SOUTHERN CHESAPEAKE BAY
WATERS AND MOVING VERY SLOWLY...IF AT ALL..NORTHWARD. THE HIGH
PRESSURE TO THE NORTH THAT IS SLOWLY MOVING SOUTHEAST IS COMBINING
WITH THE LOW PRESSURE CENTER TO CREATE A VERY TIGHT GRADIENT
MAKING FOR SOME VERY STRONG WINDS, ESPECIALLY ALONG THE COAST.
WEVE HAD REPORTS OF GUSTS OVER 70 MPH DURING THE NIGHT. THIS
SHOULD RELAX DURING THE DAY, BUT BEFORE IT DOES, WE ARE EXPECTING
WINDS TO STAY RATHER STRONG, MAINLY FOR COASTAL AREAS, THROUGH
MOST OF THE MORNING. THEREFORE, WE HAVE CONTINUED THE WIND
ADVISORY AND HIGH WIND WARNING WHERE THEY WERE PREVIOUSLY, AND
ALSO ADDED A FEW AREAS TO THE WIND ADVISORY AND HIGH WIND
WARNING. PLEASE REFER TO THESE STATEMENTS FOR PARTICULARS.
RAINFALL TOTALS HAVE RANGED FROM 3 TO 4 INCHES IN SOUTHERN
DELMARVA TO AROUND A HALF AN INCH IN NORTHERN NEW JERSEY. RAINFALL
WILL CONTINUE FOR MOST OF THE DAY FOR THE MAJORITY OF THE CWA
TODAY. WE HAVE DECIDED TO KEEP THE FLOOD WATCH UP FOR THE ENTIRE
AREA TODAY EVEN THOUGH TOTALS MAY NOT REACH AS PREVIOUSLY
EXPECTED. WE WILL MOVE THE EXPIRATION TIMES UP A FEW HOURS THOUGH.
THERE IS A STRONG THETA-E TONGUE IN WHICH SOME CONVECTIVE BANDED
PRECIPITATION HAS BEGUN TO FORM THIS MORNING IN THE SOUTHERN PART
OF THE DELMARVA WHICH COULD PRODUCE SOME HEAVY AMOUNTS WHERE
TRAINING TAKES PLACE. THIS WILL MOVE NORTHWARD THROUGH THE DAY AND
PROVIDE EXTRA RAINFALL WHERE RAIN HAS ALREADY FALLEN, SO THIS IS
THE MAIN REASON WE HAVE KEPT THE FLOOD WATCH UP.
AS THE HIGH TO OUR NORTH MOVES SOUTHEAST WARD, AND AN UPPER
LOW/TROUGH DIVES DOWN IN TO THE CENTRAL PART OF THE COUNTRY, THEY
WILL HELP STEER THE REMNANTS OF ERNESTO COMPLETELY OUT OF OUR
REGION BY SUNDAY. WE HAVE LEFT RAIN IN THE FORECAST THROUGH
LATE SATURDAY/EARLY SUNDAY MORNING, AND TAPERING FROM SOUTH TO
NORTH. WE HAVE LOWERED PRECIP TO SLIGHT CHANCE ON SUNDAY AND TAKEN
IT OUT FOR LABOR DAY AS IT LOOKS LIKE THEY MIGHT END UP BEING
PRETTY NICE DAYS. HOPEFULLY THE END OF THE LABOR DAY WEEKEND AND
LABOR DAY WILL BE NICER THAN IT STARTED.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
CONTINUED TO FOLLOW HPC PROGS...WITH SOME CHANGES MADE TO THE
EXTENDED. THE EXTENDED STARTS OFF WITH SOME RELATIVELY NICE WEATHER
EVEN THOUGH A CHANCE FOR SHOWERS OR A POSSIBLE THUNDERSTORM EXISTS.
TEMPERATURES SHOULD REMAIN IN THE UPPER 70S TO LOW 80S, WITH THE
POCONOS REGION STAYING IN THE LOWER 70S. A LOW PRESSURE SYSTEM IS
EXPECTED TO MOVE THROUGH THE AREA ON WEDNESDAY INTO THURSDAY,
BRINGING THE NEXT CHANCE FOR RAINFALL ACROSS THE REGION.
&&
.AVIATION...
AT 4:00 AM, CEILINGS RANGED MAINLY FROM 1000 TO 2500 FEET AT OUR
TAFS SITES. VSBY VALUES WERE NOT FALLING MUCH BELOW 4 MILES IN RAIN
SHOWERS AS A NORTHEAST WIND CONTINUED TO DRAG SOME DRY LOW LEVEL AIR
DOWN FROM NEW ENGLAND.
NOT MUCH CHANGE IS EXPECTED DURING THE EARLY MORNING HOURS, EXCEPT
THAT THE HIGHEST WIND SPEEDS AND GUSTS SHOULD WORK THEIR WAY
NORTHWARD THROUGH THE PHL METRO AREA DURING THE HOURS AROUND
DAYBREAK, AND UP INTO THE LEHIGH VALLEY AROUND MID MORNING.
AS THE DAY PROGRESSES, THERE WILL BE A TREND TOWARD DIMINISHING WIND
SPEEDS FROM SOUTH TO NORTH AND THE WIND DIRECTION SHOULD VEER
AROUND TO THE SOUTHEAST THEN SOUTH. CEILING HEIGHTS WILL BE A
LITTLE SLOWER TO IMPROVE, THOUGH ITS POSSIBLE THAT ALL EIGHT OF OUR
TAF SITES WILL RETURN TO VFR CONDITIONS BY LATE IN THE DAY.
&&
.MARINE...
AS THE TIGHTER SURFACE GRADIENT AND THE LOW LEVEL JET SHIFT
NORTHWARD, WEVE MOVED OUR STORM WARNING UP TO OUR COASTAL WATERS
FROM GREAT EGG INLET TO SANDY HOOK. FOR OUR WATERS SOUTH OF GREAT
EGG INLET AND FOR DELAWARE BAY WEVE LOWERED THE STORM WARNING TO A
GALE WARNING.
CONDITIONS SHOULD SLOWLY IMPROVE STARTING TODAY, WITH WIND SPEEDS
DROPPING BELOW SMALL CRAFT ADVISORY CRITERIA FOR TONIGHT. WAVES ON
OUR OCEAN WATERS WILL TAKE A LITTLE LONGER TO DROP BELOW THE SMALL
CRAFT ADVISORY CRITERIA OF 5 FEET. THAT PROBABLY WONT TAKE PLACE
UNTIL MONDAY.
&&
.TIDES...
UNTIL WE LOSE THE STRONG ONSHORE FLOW WELL LIKELY CONTINUE TO SEE
SOME SPOTTY MINOR TIDAL FLOODING AS WATER REMAINS UNABLE TO DRAIN
OUT OF THE BAYS AND ESTUARIES OF DELAWARE AND NEW JERSEY.
AS FAR AS CHESAPEAKE BAY IS CONCERNED, THE REMNANTS OF ERNESTO ARE
NOT CREATING MUCH OF A SURGE UP THE BAY. AS A RESULT, WELL SIMPLY
MENTION THE POSSIBILITY OF SPOTTY MINOR TIDAL FLOODING FOR THE UPPER
EASTERN SHORE AS WELL.
&&
.SURF...
AFTER THE WIND SPEEDS SUBSIDE A BIT TODAY, IT WILL TAKE MUCH OF
TONIGHT AND SUNDAY FOR SEAS TO SETTLE DOWN A BIT. AS A RESULT,
WELL EXTEND THE HIGH SURF ADVISORY UNTIL EARLY SUNDAY MORNING.
&&
.HYDROLOGY...
STORM TOTAL AMOUNTS HAVE RANGED FROM 3 TO 4 INCHES IN SOUTHERN
DELMARVA, TO AROUND A HALF AN INCH IN NORTHERN NEW JERSEY. THIS HAS
NOT CAUSED ANY MAJOR PROBLEMS ALONG AREA RIVERS AND STREAMS YET,
ALTHOUGH SOME HAVE SEEN SOME HIGH RISES SO FAR. THERE COULD BE
ANOTHER 1 TO 2 INCHES WITH SOME ISOLATED HEAVIER AMOUNTS POSSIBLE IN
TRAINING AREAS OF RAINFALL, SO WE HAVE KEPT THE FLASH FLOOD WATCH.
NO WARNINGS HAVE BEEN ISSUED YET AS AREA WATERWAYS ARE EXPECTED TO
REMAIN BELOW FLOOD STAGE. OF COURSE, THIS IS DEPENDENT ON THAT WE
DO NOT GET ANYMORE SIGNIFICANT RAINS. IF THINGS CHANGE, STATEMENTS
WILL BE ISSUED AS NEEDED.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ054-055-061-062 UNTIL 8 PM SATURDAY.
...WIND ADVISORY FOR PAZ054-055 UNTIL 2 PM SATURDAY.
...FLASH FLOOD WATCH FOR PAZ060-067>071 UNTIL 2 PM SATURDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012>015 UNTIL 8 PM
SATURDAY.
...WIND ADVISORY FOR NJZ001-012 UNTIL 2 PM SATURDAY.
...HIGH WIND WARNING FOR NJZ013-014-020-022>027 UNTIL 11 AM
SATURDAY.
...HIGH SURF ADVISORY FOR NJZ014-024>026 UNTIL 6 AM SUNDAY.
...FLASH FLOOD WATCH FOR NJZ016>027 UNTIL 2 PM SATURDAY.
...WIND ADVISORY FOR NJZ016-021 UNTIL 11 AM SATURDAY.
DE...FLASH FLOOD WATCH FOR DEZ001 UNTIL 2 PM SATURDAY.
...WIND ADVISORY FOR DEZ001-002 UNTIL 11 AM SATURDAY.
...FLASH FLOOD WATCH FOR DEZ002>004 UNTIL 10 AM SATURDAY.
...HIGH WIND WARNING FOR DEZ003-004 UNTIL 11 AM SATURDAY.
...HIGH SURF ADVISORY FOR DEZ004 UNTIL 6 AM SUNDAY.
MD...FLASH FLOOD WATCH FOR MDZ008 UNTIL 2 PM SATURDAY.
...WIND ADVISORY FOR MDZ008-012-015-019-020 UNTIL 11 AM SATURDAY.
...FLASH FLOOD WATCH FOR MDZ012-015-019-020 UNTIL 10 AM SATURDAY.
MARINE...GALE WARNING FOR ANZ430-431-453>455 UNTIL 11 AM SATURDAY.
...STORM WARNING FOR ANZ450>452 UNTIL 11 AM SATURDAY.
&&
SHORT TERM./HYDROLOGY..ROBERTSON
LONG TERM...MEOLA
AVIATION/MARINE...IOVINO
TIDES/SURF...IOVINOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 459 AM EDT SAT SEP 2 2006 ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-030900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 459 AM EDT SAT SEP 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT THE REMNANTS OF ERNESTO WILL CONTINUE TO CAUSE HAZARDOUS WEATHER CONDITIONS TODAY INTO THIS EVENING. THE MAIN WEATHER THREAT WILL BE LOCALLY HEAVY RAINS AND GUSTY WINDS. ALONG THE COAST, HIGH SURF, RIP CURRENTS, AND MINOR TIDAL FLOODING CAN BE EXPECTED. FOR SPECIFIC DETAILS, PLEASE REFER TO OUR COASTAL HAZARD MESSAGE, THE FLOOD WATCH STATEMENT, AND WIND ADVISORY STATEMENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE WILL BE NEEDED. ROBERTSON
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534610, 5534611.